Nebraska, 2015

Tornadoes and Hail in Nebraska, July 26 to 27, 2015

July 26 to 27, 2015 · NWS LBF · 21 events in 8 counties and zones

Thunderstorms developed along a stationary frontal boundary, which was draped across northern Nebraska. With favorable wind shear aloft, storms became quickly severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary frontal boundary, which was draped across northern Nebraska. With favorable wind shear aloft, storms became quickly severe with damaging winds and large hail. A couple of brief tornadoes touched down, although no damage occurred. Strong to severe storms redeveloped overnight and continued into the early morning hours on July 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 1:11 PM MST, 6 minutes earlier.

Area forecast discussion, Jul 26, 1:11 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT SUN JUL 26 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 311 PM CDT SUN JUL 26 2015

ABBREVIATED FORECAST DISCUSSION DUE TO ONGOING SEVERE THUNDERSTORM
WATCH AND CONVECTIVE DEVELOPMENT.  STRONG DIABATIC WARMING IS
DESTABILIZING THE ATMOSPHERE ACROSS THE EASTERN PANHANDLE THIS
AFTERNOON IN THE VICINITY OF A LEE THERMAL TROUGH.  THE LATEST VIS
SATELLITE INDICATES A STEADY LINE OF CU DEVELOPING ALONG THE THERMAL
TROUGH...WITH A FEW STRONG STORMS ALREADY NOTED JUST WEST OF THE
FORECAST AREA.  THE OVERALL CONSENSUS OF THE NEAR TERM CONVECTIVE
ALLOWING MODELS SUGGESTS THE LINE WILL FILL IN AND SPREAD EAST WITH
TIME THIS AFTERNOON/EVENING.  STEEP LAPSE RATES ARE CONTRIBUTING TO
MODERATE CAPE...WITH BULK SHEAR INCREASING TO 40KTS EAST OVER THE
SANDHILLS.  ADDITIONAL STORMS /POSSIBLY SEVERE/ ARE FORECAST.

WILL NEED TO MONITOR EAST CENTRAL COLORADO AND ADJACENT HIGH PLAINS
FOR ADDITIONAL CONVECTION THIS EVENING AND OVERNIGHT...WHICH MAY
GROW UPSCALE INTO A CONVECTIVE SYSTEM AIDED BY A STOUT LLJ AND A
WEAK MID LEVEL DISTURBANCE.  THE LATEST 12Z NAM12 CARRIES THE
CONVECTIVE COMPLEX NORTHEAST ACROSS SOUTHWEST NEBRASKA THROUGH MID-
MORNING ON MONDAY.  THIS SOLUTION HAS SUPPORT FROM THE CURRENT GFS
AS WELL.

ADDITIONAL STORMS WILL BE POSSIBLE MONDAY AFTERNOON ACROSS MUCH OF
THE OUTLOOK AREA  AS SFC LOW DEEPENS OVER THE WESTERN DAKOTAS AND A
STRONG UPPER TROUGH CROSSES THE NORTHERN PLAINS.  A LEE TROUGH
AND/OR STRONG COLD FRONT WILL PROVIDE A FOCUS FOR STORM DEVELOPMENT
LATE MONDAY AFTERNOON.  FAVORABLE SHEAR AND CAPE WOULD PROMOTE
SEVERE STORM DEVELOPMENT.  THE CURRENT DAY TWO SLIGHT RISK OUTLOOK
FROM SPC LOOKS GOOD.

APPARENT TEMPERATURES ARE FORECAST TO CLIMB NEAR 100 DEGREES
FAHRENHEIT MONDAY AFTERNOON ACROSS FRONTIER...LINCOLN...AND HAYES
COUNTIES. ATTM...GUIDANCE HAS BEEN A BIT WARM WITH TEMPERATURES...SO
WOULD LIKE A SECOND LOOK OVERNIGHT TO DETERMINE IF HEADLINES ARE
NEEDED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 311 PM CDT SUN JUL 26 2015

MONDAY NIGHT...THE APPROACHING UPPER TROUGH WILL BRING STEEP MID
LEVEL LAPSE RATES AND FAVORED RIGHT ENTRANCE REGION OF UPPER JET
TO WESTERN NEBRASKA. THIS WILL PROVIDE A FOCUS FOR STORMS AS A COLD
FRONT MOVES INTO THE FA. STRONG TO SEVERE STORMS POSSIBLE.

ON TUESDAY...A COLD FRONT WILL FINISH PUSHING THROUGH IN THE
MORNING WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE FAR SERN ZONES. MODELS HAVE TRENDED FASTER WITH THE
FRONT...SO LOWER HIGHS A FEW DEGREES AND MOVED POPS FURTHER
SOUTHEAST AS WELL. DRIER AIR WILL ALSO MOVE INTO THE FA WITH
WESTERN ZONES SEEING DEWPOINTS ONLY IN THE LOWER TO MID 40S.

DRY CONDITIONS EXPECTED WEDNESDAY INTO THURSDAY WITH SURFACE HIGH
PRESSURE AND A DRIER AIRMASS IN PLACE. A RETURN OF MOISTURE IN NW
FLOW ALOFT TO BRING AT LEAST A SLIGHT CHANCE BY
THURSDAY NIGHT...CONTINUING FRIDAY THROUGH SUNDAY. COVERAGE
HOWEVER LOOKS ISOLATED AT BEST.

TEMPERATURES WILL RANGE FROM 82 TO 88 TUESDAY...THEN MID 80S
WEDNESDAY. THE UPPER 80S ON THURSDAY WILL WARM TO THE LOWER 90S
FRIDAY...SATURDAY AND SUNDAY AS THE UPPER RIDGE BECOMES
ESTABLISHED IN THE DESERT SOUTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1253 PM CDT SUN JUL 26 2015

CONVECTIVE CHANCES ARE THE PRIMARY CONCERN FOR THE 18Z AVIATION
FORECAST. THE NEAR TERM CONVECTIVE ALLOWING FORECAST MODELS AND
SHORT TERM DETERMINISTICS ARE STRUGGLING ON COMING TO A CONSENSUS OF
WHAT IMPACTS FROM ANY POTENTIAL CONVECTION THAT WILL DEVELOP
DURING THIS FORECAST PERIOD. AS OF NOW...TWO AREAS ARE FAVORED FOR
CONVECTIVE DEVELOPMENT. FIRST OFF THE PANHANDLE OF WESTERN
NEBRASKA...AND THE SECOND OVER NORTHEASTERN COLORADO. WE
ANTICIPATED THE CONVECTION OFF THE PANHANDLE TO REMAIN ISOLATED
TO SCATTERED AND WORK EAST THROUGH THE AFTERNOON/EVENING.
ADDITIONAL CONVECTION OFF THE HIGH PLAINS OF EASTERN COLORADO MAY
SPREAD EAST ACROSS SOUTHWEST NEBRASKA THIS EVENING/OVERNIGHT WITH
GREATER COVERAGE. WHERE CONVECTION OCCURS...BRIEF IFR CONDITIONS
WOULD BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...JACOBS
Hazardous weather outlook, Jul 26, 12:19 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
219 PM CDT SUN JUL 26 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-271930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
219 PM CDT SUN JUL 26 2015 /119 PM MDT SUN JUL 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR
SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN
COLORADO AND DRIFT EAST ACROSS SOUTHWEST NEBRASKA. LARGE HAIL AND
GUSTY ERRATIC WINDS ARE POSSIBLE WITH THESE STORMS.

THERE IS AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS IN THE
NEBRASKA PANHANDLE...THE WESTERN AND CENTRAL SANDHILLS AND NORTH
WEST NEBRASKA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ON A SURFACE BOUNDARY ACROSS WESTERN
NEBRASKA AND NORTHEAST COLORADO THIS AFTERNOON. A FEW STORMS IN
THIS AREA MAY BE SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS
POSSIBLE.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE UPPER 90S THIS
AFTERNOON EAST OF A IMPERIAL TO NORTH PLATTE TO ONEILL LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS AGAIN MONDAY
AFTERNOON AND EVENING AHEAD OF A FRONT. THE RISK OF SEVERE
THUNDERSTORMS WILL DIMINISH LATE MONDAY NIGHT AS THE FRONT COMES
THROUGH.

HEAT INDICES ARE EXPECTED TO BE AROUND 100 DEGREES LATE MONDAY
AFTERNOON AND EARLY EVENING IN CENTRAL AND SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT ACROSS
SOUTHWEST NEBRASKA...THE EASTERN PANHANDLE AND WEST CENTRAL
SANDHILLS.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JACOBS

In the hours before

Special weather statement, Jul 26, 12:44 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
144 PM MDT SUN JUL 26 2015

NEZ004-094-262030-
SHERIDAN NE-WESTERN CHERRY NE-
144 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 230 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GORDON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IRWIN...INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...GORDON...ROCK
HILL...BAYONNE AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 105 AND 134.
 HIGHWAY 61 BETWEEN MILE MARKERS 214 AND 222.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4298 10176 4279 10163 4264 10212 4264 10214
      4279 10225 4299 10187 4300 10178
TIME...MOT...LOC 1944Z 241DEG 19KT 4276 10211

JACOBS
Special weather statement, Jul 26, 12:45 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
145 PM MDT SUN JUL 26 2015

NEZ022-262030-
GARDEN NE-
145 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN COUNTY UNTIL
230 PM MDT...

AT 145 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF CRESCENT LAKE NWR...OR 24 MILES NORTHWEST OF OSHKOSH...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESCENT LAKE NWR...BRITTON LAKE...RICHARDSON LAKE...DEER LAKE...
MUMPER...ADAMS FLATS AND RACKETT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4198 10231 4162 10214 4161 10264 4174 10264
      4174 10266 4175 10267 4177 10268
TIME...MOT...LOC 1945Z 241DEG 18KT 4170 10262

JACOBS

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Garden

When
July 26, 1:17 PM MST
Where
Garden County, 4.15 mi N of Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -102.620

Thunderstorm wind gusts of 60 MPH reported at this location.

Hail, Sheridan

When
July 26, 1:20 PM MST
Where
Sheridan County, 4.11 mi ENE of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.830, -102.130

Thunderstorm Wind, Garden

When
July 26, 1:43 PM MST
Where
Garden County, 9.51 mi NNW of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.540, -102.420

Thunderstorm wind gusts estimated at 60 MPH.

Hail, Cherry

When
July 26, 5:10 PM CST
Where
Cherry County, 8.29 mi N of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -100.550

Thunderstorm Wind, Garden

When
July 26, 4:22 PM MST
Where
Garden County, 6.24 mi N of Lewellen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.420, -102.140

Thunderstorm wind gusts estimated at 60 MPH.

Tornado, Cherry

When
July 26, 5:37 PM CST
Where
Cherry County, 6.41 mi WSW of Sparks
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
42.920, -100.390

Tornado briefly touched down in an open field with no damage reported.

Thunderstorm Wind, Hooker

When
July 26, 5:10 PM MST
Where
Hooker County, 5.55 mi S of Mullen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.970, -101.040

Thunderstorm wind gusts estimated at 60 MPH blew shingles off of a house.

Hail, Brown

When
July 26, 6:20 PM CST
Where
Brown County, 5.73 mi NNW of (Anw)ainsworth Muni
Measured
1.5 in hail
Reported by
Public
Coordinates
42.660, -100.010

Hail, Keya Paha

When
July 26, 6:27 PM CST
Where
Keya Paha County, 9.99 mi NE of Norden
Measured
1.25 in hail
Reported by
Public
Coordinates
42.990, -99.970

Thunderstorm Wind, Keya Paha

When
July 26, 6:27 PM CST
Where
Keya Paha County, 9.99 mi NE of Norden
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.990, -99.970

Public estimated thunderstorm wind gusts to 80 MPH.

Hail, Brown

When
July 26, 6:36 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.550, -99.860

Hail, Brown

When
July 26, 6:55 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.550, -99.860

Tornado, Brown

When
July 26, 7:05 PM CST
Where
Brown County, 4.62 mi SSW of Long Pine
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
42.470, -99.740

Tornado touched down in an open field with no damage reported.

Thunderstorm Wind, Keya Paha

When
July 26, 7:07 PM CST
Where
Keya Paha County, 2.05 mi SE of Burton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.880, -99.570

Thunderstorm wind gusts estimated at 70 MPH.

Thunderstorm Wind, Keya Paha

When
July 26, 7:10 PM CST
Where
Keya Paha County, 4.11 mi ESE of Burton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.870, -99.530

Emergency manager reports thunderstorm winds of 60 to 70 MPH.

Hail, Rock

When
July 26, 7:29 PM CST
Where
Rock County, 9.04 mi WSW of Bassett
Measured
1.75 in hail
Reported by
Public
Coordinates
42.510, -99.670

Hail, Brown

When
July 26, 7:55 PM CST
Where
Brown County, 4.3 mi WSW of Long Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
42.510, -99.780

Thunderstorm Wind, Brown

When
July 26, 7:55 PM CST
Where
Brown County, 4.3 mi WSW of Long Pine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.510, -99.780

Thunderstorm wind gusts of 60 MPH reported.

Thunderstorm Wind, Boyd

When
July 27, 1:30 AM CST
Where
Boyd County, 6 mi NE of Spencer
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.931, -98.616

Severe storms with winds estimated at 70 MPH severely damaged two barns at a farmstead northeast of Spencer. In addition, a grain bin was destroyed as well as a grain auger along with numerous large tree branches being broken.

Thunderstorm Wind, Boyd

When
July 27, 1:45 AM CST
Where
Boyd County, 2 mi E of Gross
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
42.950, -98.531

Thunderstorm wind gusts estimated at 75 MPH destroyed a pole barn damaging a vehicle and a combine barked inside. A metal building sustained damage to one side of the building along with large tree limb damage at a farmstead east of Gross.

Thunderstorm Wind, Boyd

When
July 27, 1:55 AM CST
Where
Boyd County, 4 mi N of Lynch
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.888, -98.470

Thunderstorm wind gusts estimated at 70 MPH, removed half of a roof off of a barn and destroyed a small shed at a farmstead north of Lynch. Large tree limb damage occurred at this location as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587674, 587663, 587675, 587664, 587676, 587671, 587673, 587665, 587666, 587677, 587667, 587668, 587672, 587678, 588307, 587669, 587670, 587679, 587821, 587827, 587828.